Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 96, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 2, 2018, 2:48 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 2:48 PM MST (21:48 UTC)
- Expired
- Aug 2, 2018, 5:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 24 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 3279 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101 WGUS55 KVEF 022148 FFWVEF AZC015-NVC003-030045- /O.NEW.KVEF.FF.W.0096.180802T2148Z-180803T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 248 PM PDT THU AUG 2 2018 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... Western Mohave County in northwestern Arizona... Southeastern Clark County in southern Nevada... * Until 545 PM PDT/545 PM MST/. * At 247 PM PDT/247 PM MST/, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Willow Beach. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3572 11458 3572 11477 3591 11479 3590 11451 $$ SC
1 follow-up statement
761 WGUS75 KVEF 030043 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 543 PM PDT THU AUG 2 2018 AZC015-NVC003-030049- /O.EXP.KVEF.FF.W.0096.000000T0000Z-180803T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ-Clark NV- 543 PM PDT THU AUG 2 2018 ...THE FLASH FLOOD WARNING FOR WESTERN MOHAVE AND SOUTHEASTERN CLARK COUNTIES WILL EXPIRE AT 545 PM PDT/545 PM MST/... The heavy rain has ended between Willow Beach and Nelson Landing. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3572 11458 3572 11477 3591 11479 3590 11451 $$ JA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:39 PM MST, 9 minutes earlier.
Area forecast discussion, Aug 2, 2:39 PM MST, 9 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 239 PM PDT Thu Aug 2 2018 .SYNOPSIS... Active convective pattern persists through the next 12 to 18 hours then diminishing moving into the weekend. High pressure will return early next week and persist through much of the week resulting in heat concerns through at least Thursday and possibly into next weekend. && .SHORT TERM...Today through Sunday night. Isolated to scattered showers and thunderstorms continue across many parts of the CWA this afternoon. Impressive 850mb moisture flux into the region combined with modest upper level support and an unstable environment is fueling convection this afternoon that will persist through the evening, if not into the overnight hours. GOES-16 water vapor imagery shows a developing upper level jet feature which will help provide lifting to the already moist and unstable environment over the CWA. Throughout the rest of the afternoon, scattered convection is expected, with PWAT values ranging from 1-1.3 inches in the northern half of the area and increasing up to ~1.7 in the southernmost areas. Strong 2-6 km lapse rates and mixed layer instability will be a concern for frequent cloud to ground lightning and gusty outflow winds over 50 mph could be possible as well as DCAPE values over 1500 j/kg have been noted in RAP mesoanalysis in areas along and south of I-15. These areas should begin to decrease in coverage as we lose heating into the evening, but farther north, activity driven by the jet should continue into the overnight period. The main question will be how quickly this activity will exit east. HREF and other hi-res models clear almost all PoPs out of the area by 12Z Friday, but some synoptic models, namely the Canadian and GFS, linger enough moisture Friday to keep low PoPs in for Mohave and eastern Lincoln and Clark Counties. Decided to keep these low PoPs in the forecast through 00Z Saturday due to this uncertainty. Afterwards, the upper level shortwave clears out the area and PoPs drop to nil. The weekend looks much drier with zonal flow aloft for a brief time before temperatures look to rise into early next week. && .LONG TERM...Monday through Wednesday. The main concern for the upcoming week will be the potential for heat impacts as 12Z guidance is in much better agreement compared to yesterday. Both MEX and ECE guidance suggests temperatures nearing 110+ for the Las Vegas Valley as high pressure returns and drier air dominated the region. The persistent ridging evident in both the ECMWF and GFS means these temperatures would likely persist through the mid-week, and potentially through the next weekend. As a result, the need for special heat products may be on the table should these temperatures continue to be advertised with later model progression. && .AVIATION...For McCarran...Scattered showers and storms have overspread the Las Vegas Valley this afternoon. Gusts with this activity have been primarily between 20 to 30 knots from the south to southwest and a general storm motion towards the northeast is expected to persist. A stronger storm close to the terminal could produce gusts in excess of 35 knots. Activity may persist through 06z with a brief lull between 01z-04z but is not expected to be as intense late tonight as seen this afternoon. Late tonight southwest winds around 10 knots will take over which will become light and variable early Friday morning. Lower coverage of storms is expected on Friday. For the rest of southern Nevada, northwest Arizona and southeast California...Widespread showers and storms have developed this afternoon across most areas. Strong and erratic wind gusts, dangerous lightning, and locally heavy downpours are possible with storm activity. After 00z, storms look to be focused across the southern Great Basin, Clark County, and Mohave County; lingering longest across Mohave County potentially into early Friday morning. Lower coverage of storms is expected on Friday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT/LONG TERM...Boucher AVIATION...Guillet For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 2, 9:34 AM MST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
934 AM PDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM FLASH FLOOD 11 WSW DEEP SPRINGS 37.30N 118.16W
08/01/2018 INYO CA LAW ENFORCEMENT
FLOODING WAS REPORTED ON HWY 168 JUST WEST
OF WESTGARD PASS BY CHP. THEY REPORTED THE
ROAD TO BE IMPASSABLE.
&&Local storm report, Aug 2, 1:21 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
121 PM PDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND GST 2 NW HOOVER DAM 36.03N 114.76W
08/02/2018 M52 MPH CLARK NV MESONET
BOULDER ISLAND HADS SITE REPORTED GUSTS TO
52MPH.
&&
JVLocal storm report, Aug 2, 1:52 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
152 PM PDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM TSTM WND GST 2 NE SLOAN 35.95N 115.18W
08/02/2018 M59 MPH CLARK NV MESONET
59 MPH GUST MEASURED IN THE SOUTHERN PART OF
THE LAS VEGAS VALLEY.
&&
JVThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 11:46 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 44 min |
| Aug 2, 11:57 AM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 2, 12:41 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 49 min |
| Aug 2, 1:37 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 38 min |
| Aug 2, 1:44 PM MST | Flash Flood Warning | VEF | Mohave | 6 hr |
| Aug 2, 2:26 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 49 min |
| Aug 2, 3:22 PM MST | Dust Storm Warning | VEF | Mohave | 40 min |
| Aug 2, 3:26 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 2, 3:59 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 46 min |
| Aug 2, 2:32 PM MST | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 2, 3:42 PM MST | Flash Flood Warning | VEF | Esmeralda, Nye | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.